Missouri, 2006

Damaging Winds in Missouri, August 18, 2006

August 18, 2006 · NWS EAX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 17, 1:38 PM CST, 11 hours 25 minutes earlier.

Area forecast discussion, Aug 17, 1:38 PM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
238 PM CDT THU AUG 17 2006

.DISCUSSION...

FOCUS IN THE FIRST FEW DAYS IS CHANCES OF PRECIP ACROSS THE AREA.
MID LEVEL CLOUDS HAVE HELD TEMPERATURES DOWN BELOW THE CONVECTIVE
TEMPERATURE FOR MOST OF THE AREA THUS FAR THIS AFTERNOON. BUT CU
FIELD IS STARTING TO DEVELOP ACROSS EXTREME WEST CENTRAL
MISSOURI...WHERE TEMPERATURES HAVE REACHED THE MID AND UPPER 90S.
THERE IS AN OUTSIDE CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING BUT RAIN CHANCES GET BETTER OVERNIGHT. EXPECTING THE LOW
LEVEL JET TO INCREASE AFTER MIDNIGHT AND NOSE INTO THE ELEVATED
BOUNDARY THAT WILL STRETCH ACROSS NORTHERN MISSOURI. ACTIVITY MAY BE
FAIRLY WIDESPREAD. MODELS ALSO PUSH ACTIVITY A LITTLE FARTHER SOUTH
BY FRIDAY MORNING SO HAVE TRENDED POPS UPWARD FARTHER SOUTH TO
ACCOUNT FOR THAT.

THE CHANCE FOR RAIN CONTINUES THROUGH THE DAY FRIDAY WITH
SUBTROPICAL MOISTURE PLUME ANCHORED OVER THE REGION. MODELS ARE
SUGGESTING THERE WILL BE A FAIR AMOUNT OF CLOUDINESS ACROSS THE
FORECAST AREA. HAVE LOWERED EXPECTED HIGHS A FEW DEGREES BUT
MAY HAVE TO LOWER FORECAST HIGHS SOUTH OF I-70 A LITTLE MORE. EVEN
THE NEWLY LOWERED HIGHS WILL BE WARMER THAN GUIDANCE NUMBERS. IF
MORE SUNSHINE IS SEEN...ATMOSPHERE WILL BE QUITE UNSTABLE AND THE
CHANCE FOR SEVERE STORMS INCREASES.

NRR

THE UPPER SHORTWAVE TROUGH NOW ENTERING THE NORTHERN ROCKIES...WILL
PROGRESS ACROSS THE NORTHERN PLAINS TOMORROW...REACHING THE WESTERN
GREAT LAKES SATURDAY. AS THE SHORTWAVE CONTINUES TO ADVANCE ACROSS
THE GREAT LAKES REGION...IT WILL HELP DRAG THE SURFACE FRONT ALONG
WITH IT. THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG
AND JUST BEHIND THE SURFACE FRONT...AS IT SHIFTS SOUTH ACROSS THE
FORECAST AREA INTO CENTRAL MISSOURI ON SATURDAY. PRECIPITATION
CHANCES WILL COME TO AN END SATURDAY NIGHT WITH THE FRONT EXPECTED
TO BE PUSHED SOUTH OF THE AREA. 850H TEMPERATURES ARE FORECASTED TO
REMAIN RATHER WARM IN THE 20C TO 22C RANGE ON SATURDAY...BUT SURFACE
TEMPERATURES SHOULD BE HINDERED BY THE ANTICIPATED CLOUD COVER AND
PRECIPITATION.

COOLER TEMPERATURES WILL BE ADVECTED SOUTHEAST BEHIND THE FRONT ON
SUNDAY...SO HAVE FORECASTED HIGH TEMPERATURES NEAR TO JUST BELOW
CLIMATOLOGICAL NORMALS IN THE 80S. THE GFS CONTINUES TO INDICATE A
TRANSITION OF THE UPPER SYNOPTIC PATTERN AT THE END OF THE
WEEKEND...TO TROUGHING OVER THE EAST WITH RIDGING BUILDING OVER THE
WESTERN CONUS. AS A RESULT...THE GFS WANTS TO SET UP A NORTHWEST
FLOW REGIME FROM THE NORTHERN PLAINS THROUGH THE CENTRAL MISSISSIPPI
VALLEY FOR NEXT WEEK. THE ECMWF...AND TO A LESSER EXTENT THE
CANADIAN MODEL...EXHIBIT MORE OF A ZONAL PATTERN ACROSS THE CENTRAL
CONUS WITH A FLATTENED WESTERN TROUGH AND EASTERN RIDGE. AT THIS
STAGE IN THE FORECAST...HAVE KEPT TEMPERATURES NEXT WEEK NEAR
CLIMATOLOGICAL NORMALS WITH NO ADDED PRECIPITATION CHANCES.

STOFLET

&&

.PREV DISCUSSION...

1216 PM THU...
MID LEVEL CLOUDS HAVE PREVENTED TEMPERATURES FROM CLIMBING VERY
RAPIDLY THIS MORNING. THE CLOUDS ARE TRYING TO THIN/SCATTER OUT
SOME...BUT THINK IT MAY BE TOO LITTLE TOO LATE. SO HAVE LOWERED
EXPECTED HIGH TEMPERATURES BY AT LEAST A FEW DEGREES ACROSS THE
BOARD FOR THIS AFTERNOON. THIS WILL ALSO MAKE IT HARD TO REACH
CONVECTIVE TEMPERATURE...MAINLY SOUTH OF INTERSTATE 70. HAVE
THEREFORE TRIMMED BACK POPS AND QPF.

NRR

358 AM THU...
LARGE SURFACE BASED MCS THAT WAS PRESENT EARLIER OVER SOUTH CENTRAL
NEBRASKA MET ITS MAKER UPON INGESTING LOW 60F DEWPOINTS STILL
ADVECTING WESTWARD THROUGH THE LOWER MO VALLEY. HOWEVER...REMNANT
ELEVATED CONVECTION REMAINS WELL ESTABLISHED...AND HAS CONGEALED
WITH ADDITIONAL CONVECTION ASSOCIATED WITH LARGER SCALE WARM
ADVECTION REGIME OVER ERN KS/NRN MO. NARROW AXIS OF STRONG
ISENTROPIC ASCENT...ASSOCIATED WITH 35-40KT LOW LEVEL JET PER
NEODESHA KS PROFILER...WILL GRADUALLY SHIFT EASTWARD THIS MORNING AS
FLOW VEERS. SURFACE WARM FRONT HAS JUST PASSED THROUGH THE KC
METRO...NOTED BY PRONOUNCED WIND SHIFT AND TEMP SPIKE. THIS WILL
HELP DRAW MUCH IMPROVED MOISTURE FROM ERN KS INTO WRN MO...AND HELP
MAINTAIN ONGOING ACTIVITY THROUGH THE NEXT SEVERAL HOURS.

MEANWHILE...AMPLIFICATION OF THE UPPER RIDGE TO OUR SOUTH WAS
EVIDENT PER 00Z UPPER AIR ANALYSIS AND SATELLITE IMAGERY. EROSION OF
THE MID LEVEL CLOUD COVER OVER ERN OK/SRN MO WAS INDICATIVE OF THE
VERY HOT ELEVATED MIXED LAYER BEING DRAWN NEWD INTO THE REGION.
850MB TEMPS IN THE 22-24C RANGE CERTAINLY MAKE FOR A VERY
CHALLENGING FORECAST TODAY. TOWARD THE IOWA BORDER...MORNING
CONVECTION SHOULD GRADUALLY DISSIPATE AND LIFT NE AS THE ASSOCIATED
SHORTWAVE DEPARTS AND LOW LEVEL JET MIXES OUT. HOWEVER...REMNANT
COLD POOL WILL BE REINFORCED BY EASTERLY LOW LEVEL FLOW AND
PERSISTENT CLOUD COVER. HAVE KEPT TEMPS DOWN INTO THE 80S...AND
DIFFERENTIAL HEATING ALONG THE EDGE OF THE MID LEVEL CLOUD DECK MAY
FOCUS ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON/EVENING.
SOUTH OF THE MISSOURI RIVER...ITS A TOUGH CALL GIVEN HIGH RH FIELDS
PROGGED IN THE NAM-WRF 700-600MB LAYER...BUT SATELLITE TRENDS WOULD
SUGGEST THAT MODELS ARE HAVING A HARD TIME RESOLVING THE MOISTURE
GRADIENT. STRENGTHENING CAPPING INVERSION SHOULD STEADILY ERODE ANY
LINGERING CLOUD COVER THIS AFTERNOON...ALLOWING FOR DEEP MIXING INTO
THE HOT AIRMASS ALOFT. PLACED TEMPERATURES BACK INTO THE UPPER 90S
OVER MID MISSOURI AND GIVEN YESTERDAYS READINGS...THIS MAY EVEN BE
CONSERVATIVE. CURRENT FORECAST DEPICTS A LARGE 15F NORTH-SOUTH MAX
TEMPERATURE GRADIENT TODAY...SO SOME ADJUSTMENT TO SPECIFIC AREAS
MAY BE NEEDED AS THE MORNING UNFOLDS.

FOR TONIGHT...STRONG SHORTWAVE EVIDENT OVER NEW MEXICO WILL BE THE
IMPETUS FOR ANOTHER ROUND OF CONVECTION FROM ERN KS ACROSS THE MO/IA
BORDER REGION. LIKELY POPS ARE WARRANTED GIVEN THE SEASONABLY STRONG
ELEVATED BAROCLINIC ZONE AND INFLUX OF MONSOONAL MOISTURE.
PERSISTENT CONVECTION WILL LIKELY PERSIST OVER FAR NRN MO THROUGH
SATURDAY...SO QPF TRENDS WILL NEED TO BE MONITORED FOR FLOODING
GIVEN RECENT EXCESSIVE RAINFALL IN THIS REGION.

FURTHER SOUTH...SUBSIDENCE AND CAP SHOULD KEEP THINGS DRY THROUGH
FRIDAY. INSTEAD...THE STORY WILL BE THE HEAT. 100 DEGREE READINGS
STILL LOOK VERY LIKELY SOUTH OF THE MISSOURI RIVER ON FRIDAY. IF
THERES A SILVER LINING...BOTH THE NAM-WRF/GFS SHOW VERY DRY AIR
ADVECTING INTO THE THERMAL RIDGE AXIS. THIS SHOULD MIX DOWN DURING
THE AFTERNOON...KEEPING HEAT INDICES BELOW ADVISORY CRITERIA.

THE HEAT WILL BE SHORTLIVED HOWEVER AS A POTENT UPPER LEVEL SYSTEM
OVER THE PACIFIC NORTHWEST WILL FLUSH THE FRONT SOUTHWARD...
ACCOMPANIED BY AREA WIDE RAIN CHANCES AND COOLER TEMPERATURES.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Aug 17, 12:04 PM CST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT THU AUG 17 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...MAINLY ACROSS NORTHERN INTO NORTHEAST MISSOURI. DUE TO THE
MORE WIDESPREAD CLOUD COVER...SEVERE THUNDERSTORMS ARE LESS LIKELY.
HOWEVER AN ISOLATED THUNDERSTORM MAY PRODUCE DAMAGING WIND GUSTS LATE THIS
AFTERNOON AND EVENING.

THE CHANCE FOR THUNDERSTORMS CONTINUES OVERNIGHT...MAINLY NORTH OF
INTERSTATE 70. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES FRIDAY. THERE IS A CHANCE A
FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND...HOWEVER THAT
WILL DEPEND ON THE AMOUNT OF SUNSHINE WHICH OCCURS. A COLD FRONT
WILL MOVE ACROSS THE REGION LATE FRIDAY NIGHT INTO
SATURDAY...CONTINUING THE CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE
AREA. AT THIS TIME SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NRR

In the hours before

Special weather statement, Aug 18, 12:34 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
134 AM CDT FRI AUG 18 2006

MOZ002-011-180730-
HOLT-NODAWAY-
134 AM CDT FRI AUG 18 2006

...SIGNIFICANT WEATHER ALERT FOR HOLT AND NODAWAY COUNTIES UNTIL 230
AM CDT...

AT 129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAITLAND...OR 12 MILES EAST OF MOUND CITY.
A SECOND STRONG THUNDERSTORM WAS LOCATED NEAR FALLS CITY NEBRASKA.
BOTH STORMS WERE MOVING NORTHEAST...AND MAY WILL LIKELY PRODUCE WIND
GUSTS OF 50 TO 55 MPH IN ADDITION TO VERY HEAVY RAINFALL AND CLOUD
TO GROUND LIGHTNING.

THE FIRST STORM WILL BE NEAR...
  MARYVILLE BY 155 AM CDT.
  RAVENWOOD BY 210 AM CDT.

THE SECOND STORM WILL BE NEAR...
  BIG LAKE BY 145 AM CDT.
  MOUND CITY BY 210 AM CDT.

THE TOWNS OF GRAHAM...ARKOE AND PARNELL ARE ALSO IN THE PATH OF THESE
STORMS.

BOOKBINDER
Local storm report, Aug 18, 12:47 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 AM CDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     LIBERTY                 39.24N 94.42W
08/18/2006                   CLAY               MO   FIRE DEPT/RESCUE

            LOCALIZED AREA OF WIND DAMAGE IN LIBERTY WITH POWER
            OUTAGES. FIFTEEN TELEPHONE POLES SHEARED OFF AND NUMEROUS
            TREES DOWN.

&&

BOOKBINDER

The radar

The Omaha radar (KOAX), 166 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nodaway

When
August 18, 1:03 AM CST
Where
Nodaway County, Maryville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -94.867

Roof partially torn off home. Window blown out of a home. Several trees down.

Thunderstorm Wind, Nodaway

When
August 18, 1:30 AM CST
Where
Nodaway County, Parnell
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
UTILITY COMPANY
Coordinates
40.433, -94.633

Several utility poles damaged in Parnell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529094, 5529095.